Michigan, 2008

Hail in Michigan, August 5, 2008

August 5, 2008 · NWS APX · 2 events in 1 county or zone

An isolated severe thunderstorm in Eastern Upper Michigan produced penny to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated severe thunderstorm in Eastern Upper Michigan produced penny to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 5, 2:58 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 5, 2:58 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT TUE AUG 5 2008

.DISCUSSION...EARLY AFTERNOON OBSERVATIONAL AND NUMERICAL GUIDANCE
ANALYSIS SHOWS BROAD MID TO UPPER LEVEL NORTHWEST FLOW DOMINATING
THE NORTHERN CONUS/SOUTHERN CANADA AROUND UNDERSIDE OF OF WESTERN
HUDSON BAY CLOSED MID LEVEL LOW. A COUPLE LOW AMPLITUDE SHORTWAVES
EMBEDDED WITHIN THIS FLOW SET TO PIVOT ACROSS THE NORTHERN
LAKES...WITH THE FIRST PUSHING ACROSS NORTHERN LAKE MICHIGAN THIS
AFTERNOON AND THE NEXT FARTHER UPSTREAM OVER WESTERN LAKE SUPERIOR.
AT THE SURFACE...MORNING LOW LEVEL TROUGH AXIS AS ESSENTIALLY
CLEARED THE NORTHERN MICHIGAN COUNTIES...PUSHING SOUTHEAST ACROSS
THE THUMB REGION. WHILE WINDS HAVE GENERALLY SHIFTED TO THE
NORTHWEST TO WEST BEHIND THIS TROUGH PASSAGE...LOW LEVEL MOISTURE
STUBBORN TO SCOUR OUT...WITH MORE SIGNIFICANT DRYING TAKING PLACE
OVER CENTRAL WISCONSIN. DESPITE DECENT SURFACE BASED INSTABILITY
(LATEST LAPS DATA SHOWS UPWARDS OF 1500 J/KG OF SURFACE BASED CAPE)
AND SLIGHT COOLING OF MID LEVELS WITH APPROACH OF UPSTREAM
SHORTWAVES...LACK OF FOCUSING MECHANISM HAS KEPT ANTICIPATED SHOWER
AND THUNDERSTORM DEVELOPMENT TO A MINIMUM...WITH REGIONAL RADARS
JUST RECENTLY SHOWING SOME SHOWERS/STORMS DEVELOPING OVER FAVORED
LAKE INDUCED UPPER MICHIGAN CONVERGENCE ZONE ALONG WITH SOME SPOTTY
NORTHERN MICHIGAN RETURNS. FORECAST CONCERNS THROUGH THE SHORT TERM
(THROUGH TONIGHT) CENTER ON LINGERING SHOWER AND STORM THREAT THIS
AFTERNOON.

REST OF THIS AFTERNOON...PLACEMENT FOR SHOWERS AND THUNDERSTORMS
REMAINS A CHALLENGE FOR THE REMAINDER OF THIS AFTERNOON...WITH
CONVECTIVE INITIATION TIED TO MESOSCALE LAKE INDUCED CONVERGENCE
ZONES (OR LACK THEREOF). PEAK OUTSIDE THE OFFICE WINDOW DOES SHOW
DECENT CU FIELD WELL ESTABLISHED...AND WITH A FEW MORE HOURS OF
HEATING LEFT...THINKING THAT SHOWERS AND STORMS WILL INCREASE IN
COVERAGE. MUCH LIKE EARLIER UPDATE...HAVE TARGETED TYPICAL NORTHERN
MICHIGAN CONVECTIVE HOT ZONES WITH BETTER COVERAGE...NAMELY EAST OF
I-75 OVER NORTHERN LOWER MICHIGAN AND SOUTH CENTRAL PARTS OF EASTERN
UPPER MICHIGAN. HAVE TOYED BACK AND FORTH WITH COMPLETE REMOVAL OF
SHOWER MENTION IN NORTHWEST FLOW LAKE MICHIGAN SHADOW REGIONS...BUT
STILL CONCERNED ANY UPSTREAM ACTIVITY MAY SURVIVE THE TUMULTUOUS TRIP
OVER THE STABLE WATERS OF THE BIG LAKE.

TONIGHT...COULD SEE THE NEED FOR AN EARLY EVENING SHOWER OR STORM
MENTION BEFORE INSTABILITY QUICKLY WANES. HATE TO COMMIT TO A
MENTION GIVEN AFTERNOON UNCERTAINTIES. WILL THEREFORE PASS ALONG
THIS CONCERN TO THE AFTERNOON SHIFT AND LEAVE IT AS A NOW CAST
PROBLEM. FOR THE REST OF THE NIGHT...EXPECTING QUIET CONDITIONS TO
PREVAIL AS AFFECT OF WESTERN LAKE SUPERIOR SHORTWAVE LOOK TO PASS
NORTH OF THE AREA AND UPSTREAM DRY AIR INFILTRATES THE NORTHERN
LAKES AS DEEP LAYER SUBSIDENCE KICK IN. CLEARING SKIES AND LIGHT
WINDS WILL HELP TEMPERATURES DROP INTO THE MID 50S OVER TYPICAL
COLDER INTERIOR REGIONS. WHILE NOT IN THE FORECAST...COULD SEE SOME
PATCHY AREAS OF FOG DEVELOP LATER TONIGHT WHERE AFTERNOON RAIN
MATERIALIZES.

MSB

LONGER RANGE (WEDNESDAY THROUGH TUESDAY)...AN AMPLIFYING PATTERN IS
IN THE OFFING THROUGH THE REMAINDER OF THIS WEEK...AS EXPANSIVE
UPPER RIDGE ACROSS THE SOUTHERN HALF OF NATION BUILDS NORTH ACROSS
THE ROCKY MOUTAINS...WHILE HEIGHTS FALL STEEPLY OVER EASTERN NORTH
AMERICA.  SEVERAL SHORT WAVE TROUGHS WILL BE DIGGING SOUTHEAST
ACROSS THE WESTERN LAKES OVER THE NEXT 48 HOURS HELPING TO CARVE OUT
THE LONG WAVE...FORECAST FOCUS IN THE NEAR TERM IS TIMING THESE
WAVES AND DETERMINING POTENTIAL IMPACTS TO SENSIBLE WEATHER.

WEDNESDAY...FIRST OF THE AFORMENTIONED SHORT WAVE TROUGHS FORECAST
TO CROSS THE FORECAST AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT.  DEEP MIXING FORECAST WEDNESDAY AFTERNOON (ABOVE 750MB)...
THOUGH DRYING LOW LAYERS WILL LEAVE OVERALL INSTABILITY RATHER
THIN.  BEST CHANCE FOR ANY PRECIPITATION MAY END UP ALONG SOUTHEAST
UPPER LAKE BREEZE.  UPPER WAVE CROSSES THE STATE WEDNESDAY
NIGHT...PROBABLY CANT RULE OUT SOME SCATTERED LIGHT RAIN SHOWERS
MOST AREAS AS VORTICITY CENTER MOVES THROUGH ALONG WITH SOME
BETTER MID/UPPER LEVEL MOISTURE.

THURSDAY...STRONGER MID LEVEL JET STREAK DIVES TOWARD THE FORECAST
AREA THURSDAY AS MEAN UPPER TROUGH BEGINS TO SHARPEN UP.  PRETTY
SIMILAR SITUATION TO WEDNESDAY AFTERNOON.  INSTABILITY STILL PRETTY
MARGINAL...MADE MORE SO BY SMALL MID LEVEL SUBSIDENCE INVERSION THAT
DEVELOPS IN WAKE OF WEDNESDAYS SHORT WAVE.  LAKE BREEZE DEVELOPMENT
WILL BE MINIMAL...BUT STILL THINK A LOW CHANCE POP MAINLY FOR THE
AFTERNOON SHOULD COVER THINGS.  AS COOLER AIR SINKS IN THURSDAY
NIGHT THINGS GET A BIT MORE INTERESTING.  SHORT WAVE WILL DROP
ACROSS THE FORECAST AREA TOWARD LAKE HURON...INITIAL SHOWER THREAT
SHOULD WIND DOWN WITH SUNSET...BUT SOME DEEPER MOISTURE MAY ROTATE
AROUND THE BACKSIDE OF THE WAVE AND BRING ANOTHER CHANCE FOR SOME
SHOWERS OVERNIGHT TO PARTS OF EASTERN UPPER/FAR NORTHEAST LOWER.
MEANWHILE...850MB TEMPERATURES SINKING INTO THE SINGLE DIGITS ABOVE
ZERO (AROUND 8C BY 12Z)...AND WITH NORTHERN LAKE MICHIGAN WATER
TEMPERATURES AVERAGING AROUND 20C COULD WE SEE OUR FIRST LAKE
EFFECT RAIN SHOWERS OF THE SEASON? A SURE SIGN SUMMER IS OVER (NOT
REALLY...BUT THE PATTERN TRENDS CERTAINLY ARENT HELPING THE CAUSE).

EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...TRYING TO DESCRIBE MODEL
CONTINUITY IN THE MEDIUM RANGE WOULD REQUIRE TOO STRONG AN ADJECTIVE
FOR USE IN A G-RATED DISCUSSION...WITH BIG ISSUES IN TRYING TO
DEPICT DETAILS WITHIN EASTERN NORTH AMERICA LONG WAVE TROUGH.  GFS
SEEMS TO COME UP WITH NEW IDEAS EVERY 6 HOURS.  FORECAST PAST
SEVERAL DAYS HAS BEEN LEANING TOWARD A MORE PROGRESSIVE SOLUTION
WITH INDIVIDUAL WAVES COMING THROUGH THE WESTERN LAKES...AND WILL
NOT CHANGE THAT TODAY (LEANING HEAVILY ON ECMWF).  QUICK COMPARISON
OF 05/12Z GFS/ECMWF RUNS ARE PRETTY SIMILAR WITH GFS TRENDING TOWARD
EARLIER ECMWF IDEAS.  WILL MAINTAIN LOW CHANCE POPS FOR FRIDAY...AND
ACROSS EASTERN UPPER SATURDAY BUT WILL GO DRY ACROSS NORTHERN
LOWER.  WILL INTRODUCE SOME POPS FOR SUNDAY AND MONDAY WITH
POSSIBILITY OF A WEAK FRONT DROPPING IN SUNDAY...AND SOME RETURNING
WARM ADVECTION MONDAY.  WILL START TUESDAY DRY FOR NOW.  OF
COURSE...ALL OF THIS IS HIGHLY SUBJECT TO CHANGE.  AT THE VERY
LEAST...LOOKING AT A PERIOD OF TEMPERATURES AVERAGING BELOW NORMAL
FOR EARLY AUGUST.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 5, 3:06 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT TUE AUG 5 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
406 PM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
MICHIGAN FOR THE REMAINDER OF THIS AFTERNOON. WHILE SEVERE WEATHER
IS NOT EXPECTED...PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE STRAITS REGION OF EASTERN
UPPER AND NORTHERN LOWER MICHIGAN WEDNESDAY AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK THROUGH THE WEEKEND ACROSS
PORTIONS OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MSB

The radar

The NCL Michigan radar (KAPX), 126 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mackinac

When
August 5, 3:13 PM EST
Where
Mackinac County, 4.53 mi ENE of Charles
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.040, -84.590

Hail, Mackinac

When
August 5, 3:25 PM EST
Where
Mackinac County, 0.69 mi N of Hessel
Measured
1 in hail
Reported by
Public
Coordinates
46.010, -84.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126275, 126277.